Wyoming, 2019

High Wind in Wyoming, February 11, 2019

February 11, 2019 · NWS RIW · 1 event in 1 county or zone

Strong mid level winds mixed to the surface near Clark and brought locally high winds. The strongest gust recorded was 83 mph to the west of Clark.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

Strong mid level winds mixed to the surface near Clark and brought locally high winds. The strongest gust recorded was 83 mph to the west of Clark.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Feb 11, 2:38 AM MST, 6 hours 57 minutes earlier.

Area forecast discussion, Feb 11, 2:38 AM MST, 6 hours 57 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
238 AM MST Mon Feb 11 2019

.SHORT TERM...Today through Wednesday night

Snow showers will quickly end this morning over Sublette and
Sweetwater counties, as the cold front continues to progress
eastward. Light snow remains expected over Johnson County through
the morning hours today. In the wake of the cold front, light snow
will continue over NW portions this morning. Another shortwave
will bring the next wave of heavier snow to this area by mid-
afternoon and continue through the overnight hours Monday night.
Will issue a new round of Winter Weather Advisories for far
western zones as a result. Otherwise, much of the forecast area
will be windy behind the cold front today. The strongest winds
will be in the mountains and from southern Lincoln County to
Natrona County, where gusts of 30 to 40 mph will occur. These
winds will gradually subside tonight, but will continue over the
northern and central mountains and the Wind Corridor into Tuesday.
Temperatures will actually be a bit warmer (but still below
normal) east of the Divide today, despite 700mb temperatures
ranging between -13C and -18C behind the cold front. This will be
due to the front helping to mix the stagnant arctic air that is
currently in place, as well as being more maritime in nature.

Shortwave ridging will then build over the region Tuesday, as
another Pacific storm develops and moves southward off the PACNW
coast. Periods of light snow will remain possible over NW portions
Tuesday and Wednesday. The Pacific storm will finally move onshore
during the day Wednesday, with the next wave of snow reaching the
far west by late Wednesday afternoon. This has the potential to be
another heavy snow maker, similar (or worse) to what occurred over
Jackson and the Tetons last Monday. Precipitable water (PW) values
are progged to be 150 to 200% of normal (which is what was measured
during that heavy snow event). Winter Storm Watches will likely be
needed for this event.

Strong winds will also be possible by early Tuesday morning near
Clark, as the northern branch of the jet exits over the area. 700mb
temps will also tighten along the Cody Foothills, with westerly 50kt
winds. This looks to be a short-duration event, as the gradient
begins to weaken by 18Z Tuesday. A SPS may be needed for the Cody
Foothills during the day shift. The gradient will then tighten again
by Tuesday evening, as the jet strengthens with 120kt winds.
Temperatures will remain cold and below normal Tuesday and
Wednesday. SW winds will remain gusty over the Wind Corridor during
this time as well, which will also keep temperatures warmer in this
area. In addition, the atmosphere should stay well mixed with the
northern branch of the jet stream over the state by Wednesday.

.LONG TERM...Thursday through Sunday night

Thursday looks unsettled over the region as a weather system moves
through WY. Snow is to continue in the mountains and a chance of
snow for the lower elevations. ECMWF model is stronger than the
GFS on the 00Z runs tonight. Leaned the forecast toward the ECMWF.
Snow decreases Thursday night as the weather system departs.
Friday looks dry east of the divide. Will keep a chance of light
snow in the western mountains and valleys as some moisture seems
to linger there. A chance of snow in the west Friday night into
Saturday morning with another weather system passing by. Looks
like a quick shot of snow, but will keep an eye on it in the
coming days and adjust as needed. Saturday and Sunday look colder
with some light snow at times in the mountains. The lower elevations
look dry for now on Saturday and Sunday.

&&

.AVIATION...For the 12Z TAFS through 12Z Tuesday

West of the Continental Divide (KJAC, KRKS, KPNA, KBPI)

Gusty west wind 20-30kts may produce partial terrain obscurations
across the Interstate 80 corridor through Monday afternoon. Areas of
MVFR/IFR snow will push back into northwest Wyoming and the western
mountains by 18z Monday with higher mountains becoming obscured.
Snow combined with strengthening surface SSW winds will likely bring
IFR conditions in SN/BLSN to KJAC from 21z Monday until early
Tuesday morning.

East of the Continental Divide (KCPR, KCOD, KRIW, KWRL, KLND)

A cold front will bring isolated to scattered MVFR snow showers
vicinity and north of a KWRL-KBYG line until 15z Monday.  VFR
conditions will then prevail across the area late Monday morning
through Monday night.  Surface southwest winds will increase to 20-
35kts around midday Monday, from a South Pass to vicinity Casper
line and south, causing BLSN and partial terrain obscurations.
Increasing west wind and areas of LLWS will also develop along the
eastern foothills vicinity KCOD-KDUB Monday afternoon through Monday
night with some mountain wave activity possible late Monday evening
through 12z Tuesday.

&&

.FIRE WEATHER...

Light snow will be possible over portions of Johnson County this
morning. Gusty WSW winds will occur over much of the area today,
as a new round of snow hits the west later this morning. This snow
will continue through the overnight hours tonight. Strong winds
will be possible late Monday night near Clark.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...

Winter Weather Advisory from noon today to 7 AM MST Tuesday for
WYZ001-012-013-023-024.

&&

SHORT TERM...LaVoie
LONG TERM...AR
AVIATION...Meunier
FIRE WEATHER...LaVoie
Hazardous weather outlook, Feb 11, 2:40 AM MST, 6 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
240 AM MST Mon Feb 11 2019

WYZ001>020-022>030-121200-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
240 AM MST Mon Feb 11 2019

...Winter Weather Advisories in effect for portions of western
Wyoming from 12 PM Monday until 7 AM Tuesday...

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and Tonight

Light snow will be possible over portions of Johnson County this
morning. Snow will return to far western portions late this
morning, continuing through the overnight hours tonight. Periods
of moderate to heavy snow possible. Strong winds will develop
near Clark late tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Tuesday...Light snow continues over the far west. Strong winds
continue near Clark.

Wednesday and Wednesday night...Snow continues over the far west.
Heavy snow expected through the overnight hours.

Thursday...A chance of snow all areas.

.SPOTTER INFORMATION STATEMENT...

Spotters are urged to report snowfall amounts. Thank you.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Cody Foothills

When
February 11, 9:35 AM MST to 11:00 AM MST
Where
Cody Foothills forecast zone
Measured
72 kt (83 mph) measured gust
Reported by
Mesonet
Coordinates
44.521, -109.588 (the zone’s center; the record gives no point)

Strong winds were recorded near Clark. A maximum gust of 83 mph was recorded 5 miles west of Clark.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2019Every state in 2019This day in weather historyWarnings in Wyoming, February 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 807905.